Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 24, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Feb 22, 1998, 2:27 PM EST for Orange County, Florida. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 22, 1998, 2:27 PM EST (19:27 UTC)
- Expired
- Feb 22, 1998, 3:30 PM EST
- In force
- 63 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Orange County, FL
The radar
The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 2:45 PM EST | Hail 1.75 | Orlando, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 22, 2:15 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 7.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
215 WUUS01 KMLB 221928 RRA SVRMLB FLC095-222030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 227 PM EST SUN FEB 22 1998 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 330 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...ORANGE COUNTY AT 225 PM...DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM ENTERING ORANGE COUNTY SOUTHWEST OF TAFT. TAFT AND THE ORLANDO INTERNATIONAL AIRPORT ARE IN THE PATH OF THIS STORM. IF YOU LIVE IN THIS AREA...TAKE SHELTER NOW A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE READY TO GO TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA, ESPECIALLY IF YOU LIVE IN A MOBILE HOME. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE READY TO GO TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA, ESPECIALLY IF YOU LIVE IN A MOBILE HOME. CRISTALDI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 9:30 AM EST, 4 hours 57 minutes earlier.
Area forecast discussion, Feb 22, 9:30 AM EST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 930 AM EST SUN FEB 22 1998 CURRENT FORECAST LOOKS ON TRACK. IMPRESSIVE BOW ECHO CURRENTLY RACING ACROSS CENTRAL PANHANDLE AND APALACHEE BAY...MAY REACH NORTHERNMOST COUNTIES BY AROUND NOON. SQUALL LINE SOUTH OF BOW WILL CONTINUE TO EVOLVE OVER EASTERN GULF AND SPREAD ACROSS CENTRAL ZONES EARLY MID AFTERNOON...AND SOUTHERN ZONES MID TO LATE AFTERNOON. QUASI WARM FRONTAL BOUNDARY APPARENTLY NEAR TPA-MLB LINE...SHOULD REMAIN OVER NORTHERN COUNTIES THIS AFTERNOON...AND PROVIDE FOCUS FOR GREATEST SEVERE THREAT AS SQUALL-LINE/MCS FEATURE MOVES EASTWARD. ADDITIONAL ISOLATED/SCATTERED STORMS POSSIBLE AHEAD OF COMPLEX ACROSS SOUTHERN COUNTIES AS WELL. WITH INSTABILITY INCREASING THROUGHOUT THE AFTERNOON IN THE WARM SECTOR...AND APPROACHING STRONG LOW LEVEL JET...SHEAR WILL BE FAVORABLE FOR SIGNIFICANT SEVERE WEATHER THREAT...AS INDICATED BY SPC MODERATE RISK NORTHERN HALF OF CWA. GENERAL ONE INCH RAINFALL ACROSS CWA LOOKS LIKELY...WITH HIGHER AMOUNTS OF 2-3 INCHES ALONG TRACKS OF STRONGER STORMS. GREATEST CONVERGENCE/DYNAMICS EXPECTED CENTRAL AND NORTHERN COUNTIES...BUT POSSIBLE SLOWER MOVEMENT OF MCS ACROSS SOUTHERN COUNTIES MAY LEAD TO SIMILAR AMOUNTS THERE AS WELL. NEEDLESS TO SAY...THREAT OF LOCALIZED FLOODING WILL ALSO BE HIGH THROUGH MID EVENING. COORDINATION WITH TBW APPRECIATED. SPRATT
In the hours before
Special weather statement, Feb 22, 11:55 AM EST, 2 hours 32 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-222359- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE MELBOURNE FL 1155 AM EST SUN FEB 22 1998 ...SIGNIFICANT THREAT OF DAMAGING THUNDERSTORM WINDS...HAIL...AND TORNADOES THIS AFTERNOON AND EVENING... ...FLOOD WATCH NORTHWARD FROM ABOUT VERO BEACH AND LAKE KISSIMMEE THROUGH TONIGHT... A LINE OF STRONG THUNDERSTORMS WILL MOVE RAPIDLY ACROSS NORTHERN FLORIDA EARLY THIS AFTERNOON...WITH MOST STORMS REMAINING NORTH OF LAKE AND VOLUSIA COUNTIES. DURING THE EARLY TO MID AFTERNOON...SCATTERED THUNDERSTORMS WILL DEVELOP IN THE UNSTABLE AIRMASS ACROSS THE CENTRAL FLORIDA PENINSULA. A FEW OF THESE STORMS MAY BECOME STRONG OR SEVERE AND PRODUCE DAMAGING WIND GUSTS OR HAIL. THE THREAT OF SEVERE WEATHER AND HEAVY RAINFALL WILL INCREASE DURING THE LATE AFTERNOON AND EVENING AS A COMPLEX OF THUNDERSTORMS MOVES ONSHORE FROM THE GULF OF MEXICO. LOW LEVEL WIND SHEAR WILL BECOME FAVORABLE FOR THUNDERSTORM WIND GUSTS ABOVE 55 MPH...LARGE HAIL...AND ISOLATED TORNADOES. THE GREATEST THREAT IS EXPECTED TO OCCUR NEAR A WARM FRONT WHICH IS FORECAST TO LIE NEAR A LINE FROM TAMPA TO CAPE CANAVERAL. FREQUENT LIGHTNING STRIKES ARE ALSO POSSIBLE WITH THESE STORMS. WITH RAPID EAST NORTHEAST MOVEMENT AT 40 TO 50 MPH...PEOPLE SHOULD SEEK SHELTER WELL IN ADVANCE OF APPROACHING STORMS. VERY HEAVY RAINFALL WILL ACCOMPANY THE STRONGER THUNDERSTORMS. RAIN MAY LINGER ACROSS MUCH OF THE AREA INTO THE LATE EVENING. AVERAGE AMOUNTS ARE EXPECTED TO BE NEAR 1 INCH...WITH LOCAL TOTALS OF 2 OR 3 INCHES ALONG THE PATH OF THE STRONGER STORMS AND WHERE SHOWERS REPEATEDLY OCCUR AT A LOCATION. THIS ADDITIONAL RAINFALL WILL UNDOUBTEDLY AGGRAVATE CONDITIONS IN FLOODED AREAS AND MAY CAUSE FLOOD CONCERNS IN OTHER LOCATIONS AS WELL. PEOPLE ACROSS EAST CENTRAL FLORIDA SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS THROUGH THIS EVENING AND ANTICIPATE THAT THERE WILL BE SEVERE WEATHER WATCHES ISSUED. KEEP ABREAST OF THE LATEST WEATHER DEVELOPMENTS. ACTIVATION OF STORM SPOTTERS WILL BE LIKELY BY LATE THIS AFTERNOON. SPRATT
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 2:17 PM EST | Severe Thunderstorm Warning | MLB | Osceola | 33 min |
| Feb 22, 2:45 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 65 min |
| Feb 22, 2:59 PM EST | Severe Thunderstorm Warning | MLB | Orange, Seminole | 66 min |
| Feb 22, 3:00 PM EST | Tornado Warning | MLB | Orange, Seminole | 65 min |
| Feb 22, 3:06 PM EST | Tornado Warning | MLB | Osceola | 64 min |
| Feb 22, 3:34 PM EST | Severe Thunderstorm Warning | MLB | Brevard, Volusia | 66 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.